Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 20, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2019, 1:12 AM PDT for San Bernardino County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2019, 1:12 AM PDT (08:12 UTC)
- Expired
- Jul 25, 2019, 5:00 AM PDT
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 143 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364
WGUS55 KPSR 250812
FFWPSR
CAC071-251215-
/O.NEW.KPSR.FF.W.0020.190725T0812Z-190725T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
112 AM PDT Thu Jul 25 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 515 AM PDT.
* At 110 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen with up to an additional inch of rain possible
within the next hour. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of San
Bernardino County.
Affected washes and roadways include Park Blvd JTNP North Entrance,
Park Blvd, Park Blvd located north-west of Quail Springs, and Indian
Cove Rd East.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3408 11603 3408 11600 3403 11601 3404 11623
3408 11627 3412 11627 3412 11606
$$
LJH2 follow-up statements
298
WGUS75 KPSR 251004
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
304 AM PDT Thu Jul 25 2019
CAC071-251215-
/O.CON.KPSR.FF.W.0020.000000T0000Z-190725T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
304 AM PDT Thu Jul 25 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM PDT FOR SAN
BERNARDINO COUNTY...
At 302 AM PDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area earlier this evening. Up to one and a
half inches of rain has fallen with no additional rainfall expected.
Flash flooding is expected to begin shortly.
Flash flooding will remain over mainly rural areas of San Bernardino
County.
Affected washes and roadways include Park Blvd and Indian Cove Rd
East.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3404 11603 3404 11618 3412 11618 3412 11606
3409 11604
$$
LJH207
WGUS75 KPSR 251200
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
500 AM PDT Thu Jul 25 2019
CAC071-251209-
/O.CAN.KPSR.FF.W.0020.000000T0000Z-190725T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
500 AM PDT Thu Jul 25 2019
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO COUNTY IS CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3404 11603 3404 11618 3412 11618 3412 11606
3409 11604
$$
LJHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:30 PM PDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 24, 9:30 PM PDT, 3 hours 42 minutes before
Area Forecast Discussion...Updated National Weather Service Phoenix AZ 230 930 PM MST Wed Jul 24 2019 .UPDATE...Updated aviation discussion. && .SYNOPSIS... The higher terrain of south-central Arizona as well as parts of SE California will likely see some additional storm activity this afternoon with the lower deserts continuing to have a slight chance of storms tonight. High pressure will slowly become centered over Arizona creating a decrease in storm chances starting Thursday. High temperatures will also increase, especially during the weekend. && .DISCUSSION... Convection proved to be very isolated across the lower Arizona deserts this afternoon, as subsidence behind an exiting short wave helped suppress convection. MLCAPE was still rather high in the area - mostly 1000 j/kg or higher, and DCAPE was modest as seen on the recent 00z Phoenix sounding. Surface dewpoints were elevated and running low to mid 60s. Steering winds were weak (mostly 15kt or less) from the southeast. Some elements supported convection into the deserts, others suppressed the convective chances. Most mesoscale models such as the HRRR really were not excited about getting storms in the deserts and for the most part that has been the case. Out west, where a Flash Flood Watch was in effect (E. Riverside County) not much happened partly due to cloud cover suppressing heating and instability. Convection actually ended early out west and we have cancelled the FFA. For the rest of tonight expect quite a bit of mid/high level debris clouds into the area but storms/showers should be isolated at best. Do not expect a repeat of early this morning as there are no pronounced short waves expected to move into the deserts from the east overnight. . PREVIOUS DISCUSSION... Regional radar and satellite imagery shows a vorticty center south of the Yuma area with a well defined inverted trough swinging westward into far SE CA. A moist low level airmass has spread through much of the forecast area with sfc-H8 mixing ratios on the order of 12-14 g/kg. However, warmer temperatures aloft and poor midlevel lapse rates have limited MLCape values to only around 1000 J/kg with notable inhibition still analyzed. However, forced ascent ahead of the inverted shortwave along with some increasing instability should allow more prevalent deep convection to form over higher terrain areas of SE CA later this afternoon. High resolution output is not particularly bullish on coverage of storms through the western CWA, though very weak steering flow, muted DCape, and high freezing levels would promote efficient rain producers for any storms that can develop necessitating a low-moderate confident flash flood watch. Further east into central Arizona, convective prospects for the remainder of the day still appear quite low. A combination of large scale sinking motion behind the inverted trough along with convectively overturned environment, minimal DCape, and drier air advecting into the H7 layer will likely preclude in situ storm development. Even distant storms will have difficulty producing stronger outflows, so propagating storms will likely decay quite quickly off of high terrain initiation points. Thus, only the far eastern and southern fringes of the forecast area would stand chances for rainfall into Thursday morning. For the remainder of the week, operational and ensemble models are in good agreement that the center of the subtropical H5 high will reconfigure and intensify from the four corners into far southern AZ in response to a shortwave progressing through the Great Basin. While enough moisture will still be lingering in the area from recent surges/outflows, the atmospheric column will be undergoing a general drying while steering flow would be directing high terrain convective elements away from the forecast area. Outside of the significantly reduced convective activity, the other consequence of this pattern shift will be warming temperatures with excellent confidence that lower elevation communities will once again approach afternoon highs near or above 110F. As the northern stream trough exits into the plains, the entire pattern will transition back to a favorable setup for storms propagating back into lower elevations. In fact, operational guidance shows a progression almost identical to the past week where the H5 high center migrates into southern Colorado while a backdoor front and trailing vorticity invigorate inverted troughs directed towards southern AZ. Large convective complexes over Sonora will undoubtedly push moist outflow north and set the stage for numerous strong storms into central AZ. There's still much uncertainty on which day would be the most convectively active, however all signs suggest sometime during the middle of next week will feature very prominent and widespread thunderstorm impacts. && .AVIATION...Updated at 0430 UTC South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Convection very much on the isolated side over the lower deserts during the afternoon and early evening, due in part to subsidence aloft that helped suppress storm development, and weak steering flow aloft. Due to isolated/disorganized nature of the storms we do not expect significant outflows into the Phoenix area terminals this evening. May see weak winds (under 12kt) move in from the south or southeast later (after 05z) but better bet is the light west winds persists past midnight or becomes somewhat light variable before the more typical diurnal east winds set up. Look for diurnal west winds again Thursday after 20z with an isolated gust into the teens possible. Otherwise expect BKN to OVC mid and high level debris decks move in from the south or southeast with most of the bases above 10k feet. Should see cloud decks diminish and break up during the morning Thursday. Storm chances look to be very low Thursday afternoon and evening and upcoming package there will be no mention of Thunder and wind shifts will not be mentioned for the evening hours. Southeast California/Southwest Arizona including KIPL and KBLH: No significant aviation issues expected tonight through the day on Thursday, as subsidence behind an exiting short wave will help suppress any convection. Looking for SCT-BKN mid and high decks during the period with bases generally 12k feet and up. May see FEW- SCT decks down near 8k feet mainly during afternoon/early evening hours. Otherwise, winds to favor the southeast at KIPL and the south at KBLH with speeds 12kt and below. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Thunderstorms and wetting to be mostly limited to higher terrain areas of the eastern districts through the weekend, however will spread back westward towards the middle of next week. Temperatures will warm to well above average levels this weekend, then settle back near normal next week as moisture increases. With the rising temperatures, minimum humidities will decline as well, but should remain in the teens. By the middle of next week, minimum humidity levels closer to 20-25% will be more common. Overnight recovery should be mostly fair to good. Outside of any outflow boundaries, winds will not be much of an issue with respect to fire weather. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...CB PREVIOUS DISCUSSION...MO AVIATION...CB FIRE WEATHER...MO
In the hours before
Special weather statement, Jul 24, 7:23 PM PDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
723 PM MST Wed Jul 24 2019
AZZ559-250315-
Sonoran Desert Natl Monument AZ-
723 PM MST Wed Jul 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
815 PM MST...
At 722 PM MST, Doppler radar was tracking a strong thunderstorm near
Kaka, or 38 miles east of Ajo, moving northwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kaka.
LAT...LON 3261 11248 3269 11220 3251 11221 3250 11221
3251 11248
TIME...MOT...LOC 0222Z 152DEG 9KT 3248 11221
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:46 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Jul 25, 2:20 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 4 hr |
| Jul 25, 3:29 PM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
| Jul 25, 4:40 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.